Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 56, NWS Sioux Falls, SD

May 30, 1998Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 1998, 7:23 PM CDT for Beadle County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 1998, 7:23 PM CDT (00:23 UTC)
Expired
May 30, 1998, 7:55 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1585 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

755 
WUUS1 KFSD 310024 RRA
SVRFSD
SDC005-310055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
723 PM CDT SAT MAY 30 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 755 PM CDT

* AT 720 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM IN THE VICINITY OF HURON  MOVING EAST AT 35
  MPH. AT 719 PM DIME SIZE HAIL WAS REPORTED JUST WEST OF THE HURON
AIRPORT

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAVOUR                   AROUND 730 PM CDT
  IROQUOIS                 AROUND 740 PM CDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

BLOOM
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:52 AM CDT, 9 hours 31 minutes earlier.

Area forecast discussion, May 30, 9:52 AM CDT, 9 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
952 AM CDT SAT MAY 30 1998

WL UPDATE ZONES TO GET RID OF WATCH. WSR-88D AT FSD SHOWS TSTMS STILL
STG VCNTY NEBRASKA BRDR E OF YKN INTO NW IA. MAY NEED TO REEVALUATE HI
TEMPS THIS AFTN BASED ON RAIN COOLING.

.FSD...NONE

BLOOM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:40 PM CDTSevere Thunderstorm WarningFSDSanborn30 min
May 30, 7:44 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson31 min
May 30, 8:12 PM CDTTornado WarningFSDHanson33 min
May 30, 8:24 PM CDTSevere Thunderstorm WarningFSDMiner31 min
May 30, 8:32 PM CDTTornado WarningFSDMcCook33 min
May 30, 8:45 PM CDTTornado WarningFSDHanson35 min
May 30, 9:04 PM CDTTornado WarningFSDMcCook36 min
May 30, 9:09 PM CDTSevere Thunderstorm WarningFSDLake, Moody31 min
May 30, 9:20 PM CDTTornado WarningFSDMinnehaha50 min
May 30, 9:28 PM CDTTornado WarningFSDTurner32 min
May 30, 9:48 PM CDTSevere Thunderstorm WarningFSDLincoln32 min
May 30, 9:56 PM CDTTornado WarningFSDLincoln24 min
May 30, 10:08 PM CDTSevere Thunderstorm WarningFSDLincoln32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.